Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Have emphasema and COPD. Having dark veins in armpits. What could cause this?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
I have dark veins in my armpits what could cause this?
I have a clot in my superior vena cava from a catheter. I swell up in my face arms legs mid section. Given lasix to get rid of fluid. But what can be done about this? Stent......bypass? I also have emphasema and COPD. What should my doctors be doing.
Posted Thu, 9 Aug 2012 in Valvular Heart Disease
Answered by Dr. Raja Sekhar Varma 16 hours later
Thank you for your query.

I understand that you have thrombotic obstruction of the superior vena cava due to an indwelling catheter. The swelling of the face is due to the venous obstruction.

Since you have emphysema, it would be better to think of an interventional procedure rather than an open surgery.

A fresh clot might dissolve with local infusion of a lytic drug. But there is a risk of pulmonary thrombo-embolism. Also, more mature clots will not get resolved.

So, it may be better to see if an angioplasty and if required, stenting of the lesion can be done. Stenting may not be needed in all cases. Balloon angioplasty alone might be sufficient in most cases. Following the procedure, you will also need to take anticoagulant drugs for a long time to prevent blood from clotting.

However, the feasibility of doing such a procedure will depend on the exact findings during the diagnostic angiogram. There are also the risks of pulmonary embolism during the procedure and of recurrence of the problem later.

I hope this answers your query. Feel free to ask me for any further clarifications.
Dr Raja Sekhar Varma, MD, DM
Consultant Interventional Cardiologist
Above answer was peer-reviewed by
Follow-up: Have emphasema and COPD. Having dark veins in armpits. What could cause this? 18 hours later
The clot in my SVC has been there for three years when it was found I had pulmonary embolism and a clot in the right atrium I underwent three separate angioplastys the clot in the heart is was gon by the third angioplasty. I have been on lovonox for the rest of this time with no improvement to the clot in my SVC. All. Of a sudden after three years I suddennly am anemic but they. Can't figure out why I have a dry cough shortness of breath back pain in my lower back. Went in with congestive heart falure. I can't seem to stay awake I am tired all the time blood pressure bouncing all around. I can't seem to get my Addison's to calm down constantly throwing up. Dr said That he thinks the right side of my heart is not working correct. They did a cat scan with def put me on lasix iron and potassium and is sending me for an echo. What is going on? What should be done? Could my Addison's act up cause a heart problem giveing me percosious anemia. If the right side of my heart is having trouble then what?
Answered by Dr. Raja Sekhar Varma 23 hours later
Thank you for your reply.

Multiple episodes of pulmonary embolism (both recognized and unrecognized) can lead to an increase of pressures in the pulmonary artery (pulmonary hypertension). This leads to a strain of the right side of the heart leading to an enlargement of the right atrium and right ventricle.

An echo of the heart will help to confirm these happenings.

Treatment would include a diuretic and sometimes specific drugs like bosentan/ambrisentan, and drugs to prevent blood from clotting (oral anticoagulants). The cause for the recurrent blood clotting in SVC should be identified and tackled.

Since anemia can worsen the heart failure, it needs to be corrected aggressively. The exact cause and type of anemia should be identified and addressed. When you have been taking an anticoagulant like Lovenox, it is possible that there has been some unintentional blood loss which might be responsible for the anemia.

The symptoms that you have described could be due to the anemia and also due to pulmonary hypertension.

Your endocrinologist should be able to easily evaluate your adrenal function and the status of Addison's. An adjustment of the medicines can be done after that to settle that issue, if at all needed.

I hope this answers your query. Kindly accept my answer if there are no further clarifications needed. I wish you all the best for a healthy life.
With regards,
Dr Raja Sekhar Varma,
Consultant Interventional Cardiologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Cardiac Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor